Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Kansas City, MO

April 7, 1998Adair County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 1998, 2:42 PM CDT for Adair County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 2:42 PM CDT (19:42 UTC)
Expired
Apr 7, 1998, 3:25 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adair County, MO

The radar

The Des Moines radar (KDMX), 203 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:50 PM CDTHail 0.75Brashear, MOA spotter reported dime-size hail 7 miles southwest of Brashear during a severe thunderstorm over Adair County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WUUS1 KMCI 071945 RRA
SVRMCI
MOC001-072025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
242 PM CDT TUE APR 7 1998

* SEVERE THUNDERSTORM WARNING FOR
     EASTERN ADAIR COUNTY IN MISSOURI

* UNTIL 325 PM CDT

* SOME LOCATIONS AFFECTED
     OVER GIBBS AT 245 PM CDT
     OVER BRASHEAR AT 250 PM CDT
     15 MILES NORTHEAST OF ADAIR AT 315 PM CDT
     
* AT 242 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF MILLARD...MOVING NORTHEAST AT
  35 MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL SIZE
METER AND DAMAGING WINDS UP TO 60 MPH.

GOLFBALL SIZE HAIL WAS REPORTED AT 202 PM AT NEW CAMBRIA.

LAT...LON 4031 9222 4004 9225 4004 9269 4034 9261

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:30 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, Apr 7, 4:30 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
430 AM CDT TUE APR 7 1998

UPPER LOW WILL STALL OUT ACRS SERN NE/SRN IA/ NRN MO FROM 24-36 HRS
BEFORE S/WV RIDGE NUDGES PROGGED CLOSED LOW EWD ON WED. DIFFICULT TO
DETERMINE SRN EXTENT OF SIGNIFICANT LIFT IN NRN MO/XTRM NERN KS
TODAY...BUT LEFT CATEGORICAL POPS IN N AND E OF AN ATCHISON
KS-CHILLICOTHE CLINTON MO LINE. PCPN IN NRN 1/3 OF CWA WILL BE
ASSOCIATED WITH GENERAL LIFT/MSTR/STEEPENING LAPSE RATES WITH
DEEPENING LOW OVER THE NRN END OF THE CWA. PCPN OVER ERN 1/3 OF CWA
WILL BE DUE TO REMAINING AM CONVECTION AND RE-DEVELOPMENT OF
TSRA/SHRA THIS AFTN AND ERLY EVE.

WENT AT LEAST 1-3 DEGREES ABV FWC AND 2-4 DEGREES ABV MESO ETA TEMPS
TODAY AND TONIGHT...BUT ADJUSTED FOR CLOUD COVER AND PCPN IN THIRD
AND FOURTH PDS.

MADE SIGNIFICANT CHANGES FROM MON PM EXTENDED PKG. BASED ON EARLIER
RUN OF MRF...PLACED BEST CHANCE OF PCPN ON FRIDAY...AS S/WV DAMPENS
A WEAKENING S/WV RIDGE OVR CWA ON THU. PCPN CHANCES ARE MARGINAL ON
THU AND SAT. JUST SAW LATEST RUN OF MRF THIS AM...IT KEEPS CHC POPS
ON THU...DIMINISHING ON FRI. DAYSHIFT WILL NEED TO INVESTIGATE AND
ADJUST XTNDED...IF NECESSARY.

.EAX...
.MO...NONE
.KS...NONE

SMITH

In the hours before

Special weather statement, Apr 7, 1:00 PM CDT, 1 hour 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT TUE APR 7 1998

...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST
PART OF OUTLOOK AREA THIS AFTERNOON...

FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON
KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH
AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT
SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR.  THE SHOWER AND
THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING.

DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST
MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT.  MOISTURE
WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN
AND EASTERN MISSOURI.
AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO
THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN
DIMINISH TONIGHT.

AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE
LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A
PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS
USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK
IN NATURE.

PC
Special weather statement, Apr 7, 1:00 PM CDT, 1 hour 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT TUE APR 7 1998

...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST
PART OF OUTLOOK AREA THIS AFTERNOON...

FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON
KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH
AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT
SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR.  THE SHOWER AND
THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING.

DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST
MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT.  MOISTURE
WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN
AND EASTERN MISSOURI.
AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO
THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN
DIMINISH TONIGHT.

AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE
LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A
PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS
USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK
IN NATURE.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 1:57 PM CDTSevere Thunderstorm WarningEAXMacon108 min
Apr 7, 2:48 PM CDTSevere Thunderstorm WarningEAXMacon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.